Alert archive / Texas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 2, NWS Lubbock, TX

April 29, 2018Parmer County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at Apr 29, 2018, 4:49 PM CDT for Parmer County, Texas. It was in force for 56 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 29, 2018, 4:49 PM CDT (21:49 UTC)
Expired
Apr 29, 2018, 5:45 PM CDT
In force
56 min
Issued by
NWS Lubbock, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Parmer County, TX

The radar

The Cannon AFB radar (KFDX), 73 km from the middle of the area, began a volume at 21:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 29, 5:55 PM CDTHAIL 15 Wnw Bovina, TXGRASS FIRES STARTED ON CNTY RD 8 NE OF FARWELL & CNTY RD B NEAR RHEA
Apr 29, 5:55 PM CDTHAIL 15 Wnw Bovina, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 9.8 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2018-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2018-04-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -25 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1867 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-25 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

322 
WUUS54 KLUB 292149
SVRLUB
TXC369-292245-
/O.NEW.KLUB.SV.W.0002.180429T2149Z-180429T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lubbock TX
449 PM CDT SUN APR 29 2018

The National Weather Service in Lubbock Texas has issued a

* Severe Thunderstorm Warning for...
  Western Parmer County in the Panhandle of Texas...

* Until 545 PM CDT

* At 448 PM CDT, a severe thunderstorm was located near Farwell, or
  11 miles northeast of Clovis, moving northeast at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Friona, Bovina, Farwell, Oklahoma Lane and Rhea. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3475 10272 3463 10267 3442 10277 3431 10304
      3475 10304
TIME...MOT...LOC 2148Z 245DEG 18KT 3448 10302 

HAIL...1.00IN
WIND...60MPH
 
$$
2 follow-up statements
814 
WWUS54 KLUB 292212
SVSLUB

Severe Weather Statement
National Weather Service Lubbock TX
512 PM CDT SUN APR 29 2018

TXC369-292245-
/O.CON.KLUB.SV.W.0002.000000T0000Z-180429T2245Z/
Parmer TX-
512 PM CDT SUN APR 29 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR WESTERN PARMER COUNTY...

At 512 PM CDT, a severe thunderstorm was located 7 miles southwest 
of Bovina, or 13 miles northeast of Clovis, moving east at 10 mph.

HAZARD...60 mph wind gusts and half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Friona, Bovina, Farwell, Oklahoma Lane and Rhea. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3475 10272 3463 10267 3442 10277 3431 10304
      3475 10304
TIME...MOT...LOC 2212Z 250DEG 11KT 3448 10299 

HAIL...1.25IN
WIND...60MPH
 
$$
487 
WWUS54 KLUB 292231
SVSLUB

Severe Weather Statement
National Weather Service Lubbock TX
531 PM CDT SUN APR 29 2018

TXC369-292245-
/O.CON.KLUB.SV.W.0002.000000T0000Z-180429T2245Z/
Parmer TX-
531 PM CDT SUN APR 29 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR WESTERN PARMER COUNTY...

At 531 PM CDT, a severe thunderstorm was located 5 miles southwest 
of Bovina, or 14 miles east of Clovis, moving northeast at 10 mph.

HAZARD...60 mph wind gusts and half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Friona, Bovina, Farwell, Oklahoma Lane and Rhea. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3475 10272 3463 10267 3442 10277 3431 10304
      3475 10304
TIME...MOT...LOC 2231Z 244DEG 10KT 3449 10297 

HAIL...1.25IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 29, 2:15 PM CDT, 2 hours 34 minutes earlier.

Area forecast discussion, Apr 29, 2:15 PM CDT, 2 hours 34 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
215 PM CDT Sun Apr 29 2018

.DISCUSSION...
This afternoon and evening will bring the first round of several
possible rounds of thunderstorms the area will see this week.

SW flow aloft has established itself over the area ahead of an upper
level trough currently located across the Pacific Northwest as
surface dewpoints have started to climb. This afternoon's storm
development looks on track. As the upper trough pushes eastward
heights will begin to fall and a surface lee side trough will
develop. This combined with the available moisture should help
storms form along the dryline in NM and track downstream into the
South Plains. Soundings continue to show MUCAPE values still
registering near 1400 J/Kg with surface to 6km shear near 35 kts.
DCAPE values are over 1200 J/kg with a decent inverted V signature
along with steep lapse rates. As daytime heating and mixing occur
thunderstorms should begin to strengthen. Bottom lime is some storms
could become strong to severe and the ones that do could be
accompanied by large hail and strong wind gusts. Dry lightning
strikes can't be ruled out either. After sunset storms will begin to
weaken.

Tomorrow, SW flow aloft will continue as the upper low drops down
the Cali coast and and begins to move eastward. At the surface,
return flow from the Gulf should keep dew points in the mid to upper
50s overnight tonight into tomorrow. By tomorrow afternoon the
dryline will establish itself slightly further east into the FA.
Thus, the best chances for thunderstorm development will be across
the central South Plains. Parameters suggest that if storm develop
they could become severe. MUCAPES could get over 2000 J/Kg with Bulk
Shear values near 35 kts and STP values near 1.7. However, this
comes with a few caveats...progged soundings are showing a capped
environment during much of the morning tomorrow due to low level
clouds developing near and east of the dryline during the morning
hours tomorrow. If the clouds develop too far west the convective
temp might be hard to achieve tomorrow or temps won't be reached
until the latter part of the afternoon when full daytime heating has
taken place. Also, the best lift will be available during the latter
part of the afternoon and evening. This will make for a very short
window for storms to develop and organize tomorrow afternoon. Have
continued current POP trend given the uncertainty in development and
timing. Tweaks to the forecast will still need to be made as the
pattern progresses.

Tuesday and Wednesday as the upper level low gets closer to the CWA
gradients will tighten and southwesterly flow aloft will increase.
This will make it hard for the dryline to retreats too far westward
both days. Thus, thunderstorm activity will mostly likely be limited
to the Rolling Plains both Tuesday and Wednesday. West of the
dryline high temps and surface winds will increase while RH values
fall. This will reintroduce fire weather concerns for both
afternoons across the South Plains. Overnight both nights the
dryline will slosh westward as lift from the upstream upper low
pushes across the area resulting in the possibility of
nocturnal thunderstorms mainly across the Rolling Plains.

Thunderstorm chances end Thursday into early Friday morning as the
upper low ejects northeastward and a cool front moves across the
area. The latter part of next weekend into the start of the
following week currently looks dry and breezy.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

28/99
Hazardous weather outlook, Apr 29, 11:34 AM CDT, 5 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
1134 AM CDT Sun Apr 29 2018

TXZ021>044-301645-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
1134 AM CDT Sun Apr 29 2018

This Hazardous Weather Outlook is for the South Plains...Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...Today and Tonight

Scattered thunderstorms will be possible this afternoon through
evening across the western South Plains, generally along and west
of a Tulia to Tahoka line. A few of these storms will become
severe with hail up to 1.5 inches in diameter and damaging wind
gusts to 60 mph.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The dryline will move back and forth across the region Monday
through Thursday. Along and east of the dryline, the potential for
severe weather will exist. Monday, the threat will be across the
central South Plains, then in the Rolling Plains Tuesday and
Wednesday.

West of the dryline, critical fire weather conditions are expected
Monday through Thursday due to low relative humidity values, dry
fuels, and strong south to southwesterly winds in the 20 to 30 mph
range.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required late this afternoon through
evening across portions of the South Plains.

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 29, 5:45 PM CDTSevere Thunderstorm WarningLUBParmer60 min
Apr 29, 6:44 PM CDTSevere Thunderstorm WarningLUBBailey, Parmer61 min

Nearby

Severe Thunderstorm Warnings in Texas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.